jump to navigation
Free Trial Subscription

“Badly Swollen Lips…” Case Conclusion November 7, 2012

Posted by Andy Jagoda, MD in : Gastrointestinal, Respiratory Emergencies , add a comment

The patient with the lip swelling was able to tell you later that the medication he takes is lisinopril. You realized that the diphenhydramine, cimetidine, and prednisone that you already gave him were unlikely to change his clinical course; however, you were reassured that despite how impressive his lip swelling may have been, this would be considered Ishoo stage I and thus unlikely to need airway intervention. You decided to observe him in the ED. After 6 hours, he had marked improvement. You decided to discharge the patient after contacting his primary care provider who would be able to see him the next afternoon. You instructed the patient that the lisinopril is most likely the cause of his swelling and that he should never take this medication or any medication of the same class again.

Congratulations to  Dr. Bhattacharjee, Dr. Sosa Medellin, Dr Fuller Jr., Dr. Zahn, and Dr. Schmitt— this month’s winners of the exclusive discount coupon for Emergency Medicine Practice. For an evidence-based review of the etiology, differential diagnosis, and diagnostic studies for Angioedema In The Emergency Department: An Evidence-Based Review, purchase the Emergency Medicine Practice issue on this topic.

Badly Swollen Lips… October 30, 2012

Posted by Andy Jagoda, MD in : Gastrointestinal, Respiratory Emergencies , 17comments

In the middle of an unusually slow evening shift, a 52-year-old black male presents to the ED from walk-in triage with a complaint of lip swelling. He states that he noticed a tingling in his lips shortly after waking that morning, but it wasn’t until he brushed his teeth that he noticed how large his lips had become. He decided to come to the hospital almost 12 hours later only after family members insisted that he get “checked out.” He denies any recent trauma, infection, or known exposures to possible allergens. He denies any pain or itching. His past medical history is significant for hypertension and borderline diabetes. He is unable to remember the name of the medication that he takes for his blood pressure, but he says he has been taking it for years. His vital signs are: heart rate, 74 beats per minute; blood pressure, 156/82 mm Hg; respiratory rate, 16 breaths per minute; temperature, 36.8C; and oxygen saturation, 98% on room air. He is comfortable and in no apparent distress. It would be impossible to miss the rather impressive size of his lips. The upper lip looks to be about 10 times the normal size and the lower lip is only somewhat less enlarged. You are able to examine his oropharynx and find no further swelling of the uvula or posterior pharynx. The rest of his examination is unremarkable. Your nurse checks the airway cart out of concern that the patient will need to be immediately intubated. Your medical student asks the following logical questions:

(Enter to win a discount coupon for an Emergency Medicine Practice subscription by submitting your answer to the question above. To do so, simply enter your response in the comments box. The deadline to enter is November 6th.)

“Chief Complaint: Lethargy” … Case Conclusion February 6, 2012

Posted by Andy Jagoda, MD in : Cardiovascular, Gastrointestinal, Hematologic/Allergic/Endocrine Emergencies, Renal and Genitourinary Emergencies , add a comment

The Conclusion Is…

The local Poison Control Center was promptly contacted and the controversies, risks, and benefits of HBO treatment were discussed. The local HBO center was contacted and because of its close proximity and because the patient had evidence of end-organ damage, the decision was made to transfer the patient for treatment. She received an aspirin for her ECG changes and was transferred with ongoing NBO therapy. The HBO treatment was provided without complication. The patient was admitted to the medical service, after which she underwent 2 additional “dives” during her hospitalization. Her 6-hour troponin I level peaked at 2.1 mg/L, and an ECG obtained at that time had returned to her baseline. Subsequent cardiac biomarkers were obtained 12 hours after presentation and were normal. She remained hemodynamically stable and free of symptoms during her hospitalization. After undergoing stress echocardiography testing on hospital day 2, which did not reveal evidence of reversible myocardial ischemia, she was discharged on hospital day 3. At a 6-week clinic follow-up appointment, she denied any symptoms and had a normal examination. However, she said she had sold her apartment and moved in with her son’s family.

Congratulations to Dr. Aziz, Dr. Garcia, Dr. Koury, Dr. Luvetz, and Dr. Stanley — this week’s winners of Emergency Medicine Practice’sAdvances In Diagnosis And Management Of Hypokalemic And Hyperkalemic Emergencies!” For an evidence-based review of the etiology, differential diagnosis, and diagnostic studies for detecting hypokalemia and hyperkalemia, read this issue.

Chief Complaint: Lethargy… January 25, 2012

Posted by Andy Jagoda, MD in : Cardiovascular, Gastrointestinal, Hematologic/Allergic/Endocrine Emergencies, Renal and Genitourinary Emergencies , 28comments

EMS brings in a 64-year-old gentleman with a chief complaint of lethargy. On arrival, the patient is bradycardic at 40 beats per minute with a normal blood pressure. You ask the nurse to immediately move the man to the resuscitation bay, obtain intravenous access, draw a rainbow of labs, and obtain an ECG. The EMS report states that they found him at home alone, unable to ambulate without assistance. The patient tells you that he has missed dialysis for the past few sessions because he did not have the energy to make it to clinic. You obtain an ECG and immediately notice concerning abnormalities.

What’s Your Next Step?

(Enter to win the latest issue of Emergency Medicine Practice, including CME, by submitting your answer to the question above. To do so, simply enter your response in the comments box. The deadline to enter is February 6th.)

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 09-20-2019
© EB Medicine